Montana, 2011

Flooding in Montana, May 29 to 31, 2011

May 29 to 31, 2011 · NWS GGW · 4 events in 4 counties and zones

An additional two inches of rain fell across the area, bringing flooding to creeks and streams in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An additional two inches of rain fell across the area, bringing flooding to creeks and streams in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 29, 8:13 PM MST, 3 hours 42 minutes earlier.

Area forecast discussion, May 29, 8:13 PM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
913 PM MDT SUN MAY 29 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
STILL SOME UNCERTAINTY AS TO THE EXACT TRACK OF THE UPPER LEVEL
STORM SYSTEM CURRENTLY WORKING NORTHWARD OUT OF THE GREAT BASIN.
HOWEVER THAT WILL GENERALLY HAVE AN IMPACT ON PRECIPITATION
AMOUNTS AND NOT PRECIPITATION CHANCES AS ALL AREAS WILL SEE RAIN
BY LATE TONIGHT...CONTINUING THROUGH THE DAY MONDAY. PERIODS OF
HEAVY RAIN ARE EXPECTED AND FLOOD WATCHES AND WARNINGS REMAIN IN
EFFECT ACROSS THE AREA. WINDS WILL INCREASE LATE TONIGHT OUT OF
THE EAST TO NORTHEAST. EXPECT WINDY CONDITIONS ON FORT PECK LAKE
BY MIDNIGHT WITH GUSTS UP TO 45 MPH EXPECTED ON MONDAY. A LAKE
WIND ADVISORY HAS BEEN POSTED BEGINNING AT 6 AM MONDAY MORNING
THROUGH MONDAY EVENING. OVERALL FORECAST WAS IN GOOD SHAPE.
LOWERED TEMPERATURES A FEW DEGREES BASED ON LATEST TRENDS AND
GUIDANCE. MOST LOCATIONS WILL SEE LOWS IN THE 40S OVERNIGHT.
INCREASED PRECIPITATION ACCUMULATIONS FOR TONIGHT THROUGH
TOMORROW. LATEST MODELS SHOWING 1 TO 3 INCHES OF ACCUMULATION
POSSIBLE OVER MUCH OF THE AREA BY TUESDAY MORNING. CHAMBERS

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
SHORT WAVE RIDGE BUILDING OVER THE AREA TUESDAY NIGHT AND WILL
BRING DRY WEATHER THROUGH MIDDAY WEDNESDAY. ANOTHER UPPER LOW WILL
BEGIN MOVING ONTO THE WEST COAST WEDNESDAY AND WILL CAUSE THE FLOW
ALOFT TO BEGIN BACKING. THIS WILL ALLOW ENERGY TO PUSH ACROSS THE
WESTERN ZONES AND BRING A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS. CHANCES OF PRECIPITATION WILL SPREAD EASTWARD ON
THURSDAY AS THE WEST COAST TROUGH SETS UP OVER MONTANA. AFTERNOON
HEATING ALONG WITH UPPER LIFT AND AMPLE LOW LEVEL MOISTURE WILL
COMBINE TO BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA.
CONTINUED A DRY FORECAST FOR SATURDAY AND SUNDAY BUT AS A SPLIT
FLOW SETS UP ACROSS THE AREA. TEMPERATURES WARMING THROUGH THE
PERIOD AND SHOULD REACH ABOVE NORMAL ON THURSDAY. SLIGHTLY COOLER
AIR MOVING BACK INTO THE AREA FOR FRIDAY THROUGH THE WEEKEND BUT
SEASONAL VALUES ARE EXPECTED. RICHMOND

&&

.AVIATION...
A STORM SYSTEM MOVING NORTH OUT OF WYOMING WILL SPREAD RAIN AND
IFR CONDITIONS NORTHWARD THIS EVENING. EXPECT CEILINGS TO DECREASE
TO IFR OVER SOUTHERN AREAS BY MIDNIGHT...SPREADING NORTH TO THE
HIGHLINE BY 10Z. PERIODS OF HEAVIER RAIN WILL PRODUCE LOCALIZED
LIFR OR LOWER CONDITIONS. EAST TO NORTHEAST WINDS WILL INCREASE
LATE TONIGHT INTO TOMORROW MORNING...WITH GUSTS OVER 25KTS
EXPECTED BY 16Z. CHAMBERS

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR CENTRAL AND SOUTHEAST
PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...SHERIDAN...
WESTERN ROOSEVELT...PETROLEUM...GARFIELD...MCCONE...RICHLAND...
DAWSON...PRAIRIE...WIBAUX...NORTHERN PHILLIPS...SOUTHWEST
PHILLIPS...NORTHERN VALLEY...EASTERN ROOSEVELT.

LAKE WIND ADVISORY FROM 6 AM MONDAY TO MIDNIGHT MDT MONDAY NIGHT
FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 29, 3:23 PM MST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
423 PM MDT SUN MAY 29 2011

MTZ016>027-059>062-302230-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
423 PM MDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

FLOOD WARNINGS REMAIN IN EFFECT FOR THE MILK RIVER FROM TAMPICO
DOWNSTREAM TO THE CONFLUENCE WITH THE MISSOURI RIVER NEAR NASHUA.
A FLOOD WARNING ALSO CONTINUES FOR THE MUSSELSHELL RIVER DRAINAGE
AREA INCLUDING THE MUSSELSHELL RIVER. A FLOOD WARNING IS IN
EFFECT FOR THE YELLOWSTONE RIVER AT GLENDIVE. PLEASE SEE OUR
WEBSITE FOR FURTHER DETAILS ON THE FLOODING. FLOOD WATCH IS IN
EFFECT TONIGHT AS ANOTHER POTENT STORM SYSTEM MOVES INTO THE
AREA. PLEASE SEE OUR WEBSITE FOR FURTHER DETAILS ON THE FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN RAINFALL WILL CONTINUE OVER THE AREA WITH A TOTAL OF 1
TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE THROUGH TUESDAY.
THE RAINFALL WILL CAUSE AREA CREEKS TO POTENTIALLY FLOW OUT OF
THEIR BANKS. THE RUNOFF WITH TAKE TIME TO REACH THE
MILK...MISSOURI AND YELLOWSTONE RIVERS AND FLOODING MAY CONTINUE
INTO THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Prairie

When
May 29, 11:55 PM MST to May 31, 12:06 PM MST
Where
Prairie County, 5.17 mi NW of Benz to 3.15 mi NNE of Terry
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
46.725, -105.554

Creeks and streams flowed out of their banks in some areas.

Flood, Richland

When
May 29, 11:55 PM MST to May 31, 12:06 PM MST
Where
Richland County, 6.04 mi NNE of Lambert to 5.42 mi SSE of Lambert
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
47.764, -104.582

Creeks and streams flowed out of their banks in some areas.

Flood, Dawson

When
May 29, 11:55 PM MST to May 31, 12:06 PM MST
Where
Dawson County, 8.1 mi WSW of Glendive Dawson Arpt to 7.79 mi NNW of Glendive Dawson Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
47.093, -104.963

Creeks and streams flowed out of their banks in some areas.

Flood, Wibaux

When
May 29, 11:55 PM MST to May 31, 12:06 PM MST
Where
Wibaux County, 1.83 mi NNW of Beaver Hill Dot to 5.79 mi W of St Phillip
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
47.026, -104.260

Creeks and streams flowed out of their banks in some areas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322406, 322407, 322409, 322410.